# SDR 2012FA0000124

- Difficulty date: February 20, 2012
- Submitted: February 20, 2012
- Operation: General aviation
- Aircraft: N71890
- Make and model: Cessna 182M
- Aircraft serial: 18259794
- Engine: Cont O470R
- Engine time: 300 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Piston
- Part number: AEC646263
- Condition: Failed
- Location: Nr 5 Cylinder
- Part time: 300 hours
- Stage of operation: TO
- How discovered: O
- Nature of condition: R
- Precautionary procedure: C

## Discrepancy

NUMBER 5 CYLINDER ON O-470 ENGINE WITH APPROXIMATELY 300 HOURS EXPERIENCED PISTON FAILURE DUE TO WHAT APPEARS AT FIRST IMPRESSION DETONATION. HOWEVER, PISTON IS BELIEVE TO HAVE FAILED DUE TO FLAW IN MANUFACTURE OR EXPERIENCE DAMAGE SUCH AS DROPPING PRIOR TO INSTALLATION IN ENGINE.  IT IS MY BELIEF THAT THIS FAILURE OCCURED OVER A PERIOD OF SEVERAL HOURS BY COMBUSTION GASES SLOWLY ERRODING EDGE OF PISTON TO THE POINT OF FAILURE OF PISTON TO OPERATE NORMALLY WITHOUT PASSING OIL AND GASOLINE INTO INDUCTION SYSTEM THEREBY AFFECTING OTHER CYLINDERS.
